What can be done for a severe degree of daytime sleepiness
Hi - In April of 2008 I had a bout of positional vertigo that did not respond to antivert but nonetheless did resolve itself in about three weeks. At this same time I found that my circadian rhythm changed and I could not fall asleep before 12 midnight - and this caused an issue because I normally get up at 4:45 am to go to work. I needed to change my work hours to 9 - 5pm but that wrecked havoc on my body due to the now 4 - 5 hour commuting time (I've had two spinal fusions and have widespread body pain - no diagnosis on the pain yet). My psych tried my on Provigil but 1/2 of a tablet put me into a panic episode that last 18 hours. I have to take a nap every day now just to make it through the day and needless to say that since I nod off while driving I haven't been to work since august 15th (my commute is 80 miles each way). I had a sleep study performed and my sleep score was 90% (I sleep very well once I fall asleep - the prob is I used to fall asleep at 10pm - not midnight); I have no sleep apnea, no restlesslegs syndrome; but "a severe degree of daytime somnolence". And I just absolutely cannot/do not hear any of the three alarms that I have set. I am on Neurontin for panic disorder; allegra and singulair for allergies; flovent for asthma. I was on cymbalta for mild depression (that I don't have anymore) and stopped taking it in lieu of pamelor (for smoking cessation). The cymbalta withdrawal side effects were absolutely horrible but even knowing that I have started taking it again because without the cymbalta my spine feels like it is on fire (I Know - a whole different issue). I take percocet (5/325) as needed for pain - before the vertigo the Percocet used to put me to sleep - now it wakes me up). I've given up on the local doctors - they tell me my case is too complicated so I've made an appoint at thomas jefferson university hospital in philadelphia,pa - hopefully someone there can figure out what is going on. Has anybody had these symptoms start with vertigo - is there anyway to relieve daytime sleepiness without the use of Rx drugs?
When one gets off schedule as you have, it is hard to get back on track. My doc suggested moving up my bedtime 15 min each week. But what I had to finally resort to was enlisting those around me to ensure I did not doze of during the day, not even for a minute, no matter how late I went to bed. After a couple days of that I was more than willing to go to bed early. That was all I needed to get back in sync. A few times I've had to resort to an OTC sleep aid, but overall, the issue is resolved.
Until then, I had altered my life to accomodate me sleeping in late. Now I feel like I've gotten some sense of normalcy back in my life.
The best way to avoid use of drugs to stay awake is to get adequate hours of sleep each night. Artificial awakeness can give a false sense of security about one's alertness. I too have severe daytime somnolence, and at times I have resorted to drugs to stay awake. We all do what we've gotta do, but I am careful to not use the meds as a replacement for sleep. I am fortunate to have a sleep doctor who is working closely with me to achieve restful sleep (I have sleep disorders). Best wishes on finding a doc who will work thru things with you too.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.